Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Is the LITHIUM causing this? Sunnely

Posted by chloe on September 29, 2001, at 17:42:34

In reply to Re: Is the LITHIUM causing this? chloe, posted by Sunnely on September 29, 2001, at 17:12:53

Sunnely,
I have not had a level yet, as I have only been on Li for 10 days. I was pretty depressed before I started the Li, and did not experience rage attacks like I did last night.

I have had trouble with Celexa and agitation. I was only able to tolerate 2 mgs before I started the Li. But I had to decrease the Celexa to 1 mg when I added Li due to feeling to speedy, edgy and clenchy with my mouth. Perhaps I need to ditch the Celexa all together. But I do think it gives me the slightest bit of feeling positive and "up."

In terms of akathisia, I have had it before when taking the traditional ap's in the past. I would say that the feeling is similar, but not so much in my limbs that I have to be walking around all the time. It's more in my chest. A thumping and beating that is loud and makes me feel nervous. So nervous that I feel like I should be doing something all the time. It is also interfering with my sleep.

Is there anyway to manage this disquiet? This is not the typical use for propanolol is it? That is for shaking hands, not shaking insides, right?

Thanks so much for your information.
Chloe

>
> I'm not sure but could this be akathisia? Akathisia is a form of extrapyramidal symptom (EPS) manifested by subjective (eg. "edgy," "jittery," "all jazzed up," etc.) and objective (e.g., restlessness, pacing, etc.) symptoms. This is usually seen with the use of antipsychotics (ie., dopamine blockers) and sometimes with antidepressants (e.g., SSRIs). Akathisia has also been reported with anti-nausea/vomiting drugs such as Compazine and Reglan; some of the calcium-channel blockers for high blood pressure (e.g., Cardizem, Calan); even with buspirone (BuSpar).
>
> Akathisia has also been reported with the use of lithium. The exact mechanism as to how lithium causes this problem is unclear. However, in animal (rat) study, lithium decreases the amount of dopamine in the brain. This may have similar effect in humans. It is also postulated that lithium may have physostigmine-like effect, thereby acting as a cholinesterase inhibitor and increasing brain cholinergic activity leading to EPS such as akathisia. (Drugs for Alzheimer's disease such as Aricept, Exelon, Cognex, Reminyl, have cholinesterase-inhibiting effect leading to increase in cholinergic effect and delaying the progression of the illness. One of their potential side effects is EPS.)
>
> SSRIs by themselves such as Prozac, Zoloft, Paxil, Luvox, and Celexa have been reported to induce akathisia. The exact mechanism is unclear. It is postulated that the enhanced serotonin effect of SSRIs mediate inhibition of dopamine in the brain leading to EPS such as akathisia.
>
> Have you had a lithium level lately, at least since you cut down your caffeine intake? Reason I asked this is because excessive caffeine intake can lower the blood level of lithium. If you cut down your caffeine intake, your lithium blood level may rise which could lead to increase side effects --- > ?akathisia. It will be worth it to check to lithium level if this has not been done, yet since you cut down your caffeine intake.
>
> Is the outburst of rage related to the akathisia due to lithium and Celexa? Not sure. However, there have been case reports of increased agitation, outburts and even suicidal attempts related to drug-induced akathisia.
>
> Diazepam and Neurontin are not known to cause akathisia. In fact, benzodiazepines such as diazepam tends to alleviate akathisia. Neurontin may also have calming effect due to its indirect GABA action. OTOH, benzodiazepines have also been reported to cause "disinhibition syndrome" characterized by increased irritability and paradoxical rage. Can't say for sure if this is the case with you.
>
> In sum, you probably experiencing akathisia and probably due to combined use of lithium and an SSRI (Celexa). A very long shot is a "disinhibiting effect" of diazepam.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:chloe thread:79893
URL: http://www.dr-bob.org/babble/20010927/msgs/79912.html